MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION OCEAN SINGLE DRAIN

ATRIUM MEDICAL CORPORATION OCEAN SINGLE DRAIN
Model Number 2002-400
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
We are in the process of performing the investigation and will submit the follow-up report once the evaluation is completed.Related mdr's: 1219977-2017-00096, 1219977-2017-00097, 1219977-2017-00098 and 1219977-2017-00100.
 
Event or Problem Description
Report received stated a doctor was having an issue with a patient regarding a collapsed lung when using an ocean drain.
 
Additional Manufacturer Narrative
The drain was not returned for evaluation therefore there is no way to determine if the chest drains was performing improperly.The details provided stated the drain was held at -70mmhg for 3 days.This caused chamber "a" of the drain to run dry.The drain needs to be checked periodically to ensure it is running properly.When chamber "a" is allowed to run dry the suction created in the drainage system returns to atmospheric pressure, causing no suction.A review of the device history records was performed and the drain lot was found to have met all specifications.The ifu states the following: "water seal and suction control chambers must be filled to prescribed levels prior to use and should be checked regularly to confirm proper operation".Based on the details provided with the complaint the most plausible explanation is that the vacuum applied to the chest drain (-70mmhg) was much higher than the normal amount creating rapid bubbling of the fluid in chamber "a" causing the water in this chamber to evaporate.This created a condition where no suction was being applied.Based on the details of the complaint atrium can find no fault with the chest drain.Clinical evaluation: the ocean water seal chest drain is indicated for evacuation of air and/or fluid from the chest cavity or mediastinum and to help re-establish lung expansion and restore breathing dynamics.It is also used to facilitate post-operative collection and re-infusion of autologous blood from the patient's pleural cavity or mediastinal area.Clinical practice guidelines advise to check and recheck all equipment and connections.The instructions for use provide a thorough written and visual instruction for the clinician.Even with provided instructions for use it is essential for proper education and periodic review with all staff involved in the set up and use of a product helps to ensure confidence.The instructions for use (ifu) states that the water seal and suction control chambers must be filled to prescribed levels prior to use and should be checked regularly to confirm proper operation.Patient tube connections, water seal, and suction control chamber should be checked regularly to confirm proper operation.Users should be familiar with thoracic surgical procedures and techniques before using a chest drain.

Brand Name
OCEAN SINGLE DRAIN
Common Device Name
OCEAN SINGLE DRAIN
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
hudson NH 03051
MDR Report Key6660057
Report Number1219977-2017-00099
Device Sequence Number13640832
Product Code KDQ
UDI-Device Identifier00650862100211
UDI-Public00650862100211
Combination Product (Y/N)N
Initial Reporter CountryJO
PMA/510(K) Number
K043582
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number2002-400
Device Catalogue Number2002-400
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/09/2017
Supplement Date Received by Manufacturer07/06/2017
Initial Report FDA Received Date06/22/2017
Supplement Report FDA Received Date07/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;